6. Unexplained weight change.
Weight gain is a common side effect of corticosteroids and some antidepressants and other medications, says Dr. Howard. But weight gain that is rapid or unexplained may mean that you are retaining fluids, which could indicate a problem such as kidney disease or congestive heart failure. Both are more common with certain forms of arthritis and need prompt attention.

Weight loss that occurs for no apparent reason also can be a sign of something serious. Possible causes include increased inflammatory disease activity; thyroid disease, which is common in people with RA; NSAID-related stomach ulcers; and celiac disease or Crohn’s disease, both of which affect the body’s ability to process nutrients and are more common in people with existing autoimmune diseases. If you lose 10 pounds or more without trying, Dr. Clauw recommends seeing your primary care physician.

7. Chest pain.
There are many causes of chest pain, some of which may be related to your arthritis or medications. For example, NSAIDs used for pain and bisphosphonates used to treat osteoporosis can cause heartburn, or irritation of the esophagus that is felt in the chest.

The most urgent and concerning potential cause of chest pain is a heart attack. A 2010 study in the Journal of Internal Medicine found that for people with RA, the risk of a heart attack is increased 60 percent one to four years after diagnosis. People with other inflammatory forms of arthritis, such as lupus or ankylosing spondylitis, also face a higher risk, and using NSAIDs may increase that risk even more.

If chest pain is accompanied by symptoms such as heaviness or tight-ness of the chest, indigestion, pain that radiates to the back, arm, jaw or throat, extreme weakness, shortness of breath and irregular heartbeats – then you might be having a heart attack. Call 911 immediately.

8. Blood in stool.
This could be a sign of diverticulitis (an inflammation of small, bulging sacs on the wall of the colon), colorectal cancer, Crohn’s disease or gastrointestinal bleeding caused by NSAIDs, Dr. Howard says. If blood is bright red, it is likely coming from the lower gastrointestinal tract (the colon, rectum or anus). NSAID-related bleeding, which is more common in the stomach and upper portion of the small intestine, usually produces black, tar-colored stools.

“Tarry stools or [obvious] blood always need to be evaluated ASAP,” says Dr. Clauw.

On the other hand, he adds, a bit of blood on the toilet paper could be due to a hemorrhoid, and isn’t necessarily cause for concern if it goes away in a few days.

9. Achilles pain.

Pain and swelling above your heel can be the result of increased physical activity, an injury or wearing shoes without proper heel support. But if the pain is accompanied by other problems, such as low back pain or swollen joints, it could be a sign of ankylosing spondylitis or psoriatic arthritis. Inflammation of the Achilles tendon, the strong cord of connective tissue that connects the calf muscle to the heel bone, is common with both diseases. It is important to get the right diagnosis and proper treatment, so alert your doctor if you have one of these symptoms and develop new pain in the Achilles tendon region.

10. Persistent sadness or hopelessness.
These feelings, as well as difficulty concentrating or loss of interest in activities you once enjoyed, are classic symptoms of depression. Feelings of depression are common when arthritis causes constant pain and interferes with your ability to go about your daily life, but in some cases depression can be a side effect of the disease process or of arthritis medications, particularly corticosteroids, says Dr. Howard. Pinpointing the cause is essential – as is getting treatment.

A 2012 study from the Centers for Disease Control and Prevention found that of almost 1,800 adults with arthritis surveyed, 31 percent had anxiety and 18 percent had depression. In many, the two overlapped.

“It’s important to discuss depression with your doctor, because if your RA gets better but you are still depressed, that can hurt your quality of life,” says Dr. Howard. If you are having suicidal thoughts, you need to speak with someone and get help immediately.